Intravenous immunoglobulin (IVIG) therapy is associated with rare reports of thromboembolic events and severe hyponatremia. We hypothesized that IVIG therapy may result in hyperproteinemia, increased serum viscosity, and pseudohyponatremia. We conducted a prospective observational study to evaluate the incidence of hyperproteinemia occurring after IVIG therapy and its relationship to serum sodium, viscosity, osmolality, and the serum osmolar gap. Eighteen IVIG infusions at a standard dose of 2 g/kg administered over 2-5 days were evaluated. Serum glucose, sodium, protein, viscosity, osmolality, and a calculated osmolar gap were obtained prior to therapy, 6 hr after the initiation of therapy, 24 hr after the conclusion of therapy, and on post-treatment day 10. Paired t-testing revealed a statistically significant increase in serum protein and viscosity and decrease in serum sodium and calculated osmolality 24 hr after the completion of IVIG therapy. The calculated serum osmolar gap increased insignificantly. In multivariate analysis, hyperproteinemia at the 6-hr time point predicted hyponatremia (P < 0.000), and hyperproteinemia at the 24-hr time point predicted both hyponatremia and increased serum viscosity (P = 0.024). These data demonstrate that increased serum viscosity occurs following IVIG therapy due to hyperproteinemia, and the rare hyponatremia reported is a pseudohyponatremia also due to hyperproteinemia.